fbpx

Tamoxifen: A love hate relationship

14 Apr 2020 by Sonya Lovell
Tamoxifen: A love hate relationship

It was 18 months post my breast cancer diagnosis when I finally took time to slow down for a beat and check in on myself; with how I was actually, really, doing.

The woman I saw when I drew back the curtain was a far cry from the happy, healthy, grateful woman I was presenting to the world every day. The façade was exhausting, and whilst studying myself, raw and vulnerable for the first time, I knew the causes stemmed from my experience with cancer, Tamoxifen and surgically induced menopause.

While I appreciate that every woman reacts differently to the drug and its side effects, I believe that sharing our stories is both helpful for others, and therapeutic for ourselves.

Here’s an exert from my journal that day, the one where I allowed myself to recognise that I was no longer the person I was pre-cancer.

…as I near the 2nd anniversary of my breast cancer diagnosis, I am sitting with the realisation that I don’t look or feel the way that I expected at this point. I am considerably heavier than I was, battling ongoing fatigue, and have developed daily joint and muscle aches and pains that make me feel like I’m a 90-year-old woman.

My nails are brittle, I retain fluid like a camel, my sleep is disturbed most nights, and I know I have days where I feel down, flat and probably mildly depressed. This is not what I expected. This is not who I want to be, and this is not how I want to feel for the rest of my life. I’m 48 years old. And I’ve had enough.

Although my experience is sadly more common than not, I want to share my experiences with the very real side effects of taking Tamoxifen, and the real-life realities of surgically-induced menopause.

Let me step you back a little so that you have the whole picture.

After finding a small almond shaped lump in my right breast during a monthly self-examination, I was diagnosed with a Grade II, oestrogen receptor (ER) and progesterone receptor (PR) positive tumour.

I was one week away from my 47th birthday. The months that followed consisted of breast conserving surgery (lumpectomy), four chemotherapy cycles over 12 weeks and finally 30 radiotherapy sessions. I completed my final radiotherapy session on November 13th 2017, and started taking Tamoxifen one week later, returning to part time work immediately.

If you’re not familiar with Tamoxifen, it is a prophylactic hormone therapy taken daily for at least 5 years after the completion of your breast cancer treatments. It works by stopping oestrogen from ‘feeding’ the breast cancer cells and has been found to be very effective in reducing the risk of the cancer spreading to other parts of the body, or of a new breast cancer developing in the same or other breast.

So, as you can see, it’s a very important part of future proofing post cancer treatment. But it is also known for a wide range of side effects that many women experience while on it.

Of course, my Oncologist briefed me on the most likely side effects and there’s plenty of reputable information and resources available online, but nothing could prepare me for the very real physical and emotional side effects I began to experience. And the realisation of how little could be done to manage these.

You see I can’t use any of the commonly prescribed treatments or therapies for menopause symptoms, complementary or pharmaceutical, because they predominately contain bioidentical hormones designed to correct the reduction in oestrogen caused by menopause. Given we now know that, in my body, oestrogen or something that mimic’s oestrogen can encourage breast cancer cells to grow – this is the last thing I need!

As a fierce advocate for complementary medicines prior to my cancer diagnosis, I really struggled to come to terms with this and my ever patient Oncologist read every paper I sent him and letters from Naturopaths but the answer was always a gentle but firm, “Sonya, my job is to keep you alive and you need to let me do that.”

Many of the side effects are menopausal symptoms, I should add here that I experienced surgical menopause as a result of my cancer treatments, so I was managing acute menopausal symptoms anyway. Lucky me!

The hot flushes and night sweats came thick and fast, disrupted sleep became my norm rather than the odd occasion and fatigue was my constant new best friend. And then there’s the weight gain. It doesn’t seem to matter how healthy my diet is, how much exercise I do, how much self-care I implement – the weight piled on and now, it just doesn’t seem to budge.

So where am I at today?

I’m now 3 years post my diagnosis and it’s just over 2 years since I started taking Tamoxifen. After my journal entry I shared above, I consulted with my Oncologist and we looked at alternatives.

Blood tests confirmed that I was post-Menopausal, which opened the option of swapping over to a different drug, Femara (aka Letrozole). So, I did that.

Initially a great benefit for me of swapping onto Femara was that it is an aromatase inhibitor, meaning it stops production of oestrogen all together, this meant my Oncologist offered a little more flexibility around using a complementary therapy to manage the hot flushes and night sweats I was constantly dealing with.

 

Femara worked an absolute treat, for around 7 months until all my previous symptoms returned, and they were even more debilitating than when I was taking Tamoxifen.

I was so upset, and without sugar coating it, there were many, many tears and tantrums. Once again, I consulted with my Oncologist but this time, I refused to ever take Femara again. I hated it. We agreed that I would take a 6-week break from hormone therapy, which allowed me time to heal physically and emotionally, but my Oncologist made it very clear that at the end of those 6 weeks I had a choice to make. I needed to complete my hormone therapy course to future proof myself and my only options were Tamoxifen or Femara.

I returned to Tamoxifen and have been taking it again for around 4 months at time of writing.

For now, none of the side effects I previously experienced have returned as strongly as I experienced them the first time and I’m practising a lot more self-kindness around my weight and managing the expectations I set for myself. I also focus on what’s important to me and on my biggest goals, which are to live a long and healthy life, to grow old alongside my husband and to see my boys become men and go on to have families of their own. Tamoxifen gives me the best chance of doing that.

 

Thank you for taking the time to read my story, I hope that it has provided some comfort that you are not alone if you have had a similar experience with Hormone Therapy. I would like to stress that this is only one person’s story, and I strongly encourage you to seek medical advice to discuss any side effects, and the management of these, that relate to your own cancer experience and treatment.

Categories

Follow Us

Latest Posts

@pinkhopeaus

This error message is only visible to WordPress admins

Error: API requests are being delayed for this account. New posts will not be retrieved.

Log in as an administrator and view the Instagram Feed settings page for more details.